Alert archive / North Dakota / Wind Advisories in 2009
Wind Advisory 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Apr 23, 2009, 4:51 PM CDT for 9 counties in Minnesota; 17 counties in North Dakota. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2009, 4:51 PM CDT (21:51 UTC)
- Expired
- Apr 24, 2009, 4:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
All 26 counties
Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3259 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFGF 232151 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 451 PM CDT THU APR 23 2009 ...STRONG NORTH WINDS WILL FOLLOW A COLD FRONT THIS EVENING... .NORTH WINDS OF 25 TO 35 MPH WILL DEVELOP THIS EVENING AS A COLD FRONT MOVES SOUTHEAST THROUGH THE RED RIVER VALLEY. WINDS COULD GUST TO 40 MPH...ESPECIALLY DURING THE MID TO LATE EVENING HOURS. MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-240900- /O.NEW.KFGF.WI.Y.0005.090423T2151Z-090424T0900Z/ WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS- STEELE-TRAILL-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...WARREN...CANDO...LANGDON...CAVALIER... MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA... GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...ADAMS 451 PM CDT THU APR 23 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT FRIDAY. NORTH WINDS OF 25 TO 35 MPH ARE EXPECTED THIS EVENING IN THE WAKE OF A STRONG COLD FRONT. THE WINDS COULD GUST TO 40 MPH AT TIMES... ESPECIALLY DURING THE EARLY TO MID EVENING HOURS. ANY SHOWERS OR THUNDERSTORMS THAT OCCUR THIS EVENING COULD ALSO RESULT IN LOCALLY STRONGER WIND GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MNZ003-027-029-030-040-NDZ038-039-049-052-053-240900- /O.NEW.KFGF.WI.Y.0005.090424T0000Z-090424T0900Z/ CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-GRANT-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...MOORHEAD...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...VALLEY CITY...FARGO... LISBON...GWINNER...WAHPETON 451 PM CDT THU APR 23 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT FRIDAY. WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 25 TO 35 MPH AS A COLD FRONT MOVES THROUGH THE REGION THIS EVENING. THE FRONT WILL REACH THE FARGO AND MOORHEAD AREAS BETWEEN 6 AND 8 PM CDT...AND THE WAHPETON AND BRECKENRIDGE AREAS BETWEEN 8 AND 10 PM CDT. WINDS COULD GUST TO 40 MPH IN THE FEW HOUR PERIOD FOLLOWING THE FRONTAL PASSAGE. ANY SHOWERS OR THUNDERSTORMS THAT OCCUR COULD ALSO RESULT IN LOCALLY STRONGER WIND GUSTS. TEMPERATURES WILL ALSO FALL RAPIDLY BEHIND THE COLD FRONT...INTO THE LOWER 50S BY MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ CJS/DK
1 follow-up statement
000 WWUS73 KFGF 240848 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 348 AM CDT FRI APR 24 2009 MNZ001>004-007-027-029-030-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-241000- /O.EXP.KFGF.WI.Y.0005.000000T0000Z-090424T0900Z/ WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...WARREN...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 348 AM CDT FRI APR 24 2009 ...WIND ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... THE WIND ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING. WIND SPEEDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA...AND ARE EXPECTED TO CONTINUE TO GRADUALLY DIMINISH. $$ TG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 23, 4:51 PM CDT, 0 minutes earlier.
Area forecast discussion, Apr 23, 4:51 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
451 PM CDT THU APR 23 2009
.DISCUSSION...
WINDS WILL BE INTO THE ADVISORY CATEGORY TONIGHT WITH THE COLD
FRONTAL PASSAGE...AND WE WILL ISSUE A WIND ADVISORY ALONG AND WEST
OF THE VALLEY. THE 18Z NAM INDICATES ABOUT 40KT TO MIX TO AROUND
900MB WITH STRONG COLD ADVECTION AND A GOOD PRESSURE RISE MOVING
DOWN THE VALLEY TONIGHT. THEREFORE...EXPECT WINDS FROM 25 TO 35
WITH GUSTS TO 40 MPH POSSIBLE. AREAS IN THE SOUTHERN VALLEY WHERE
TEMPS HAVE CLIMBED INTO THE MID 80S MAY SEE THE STRONGEST WINDS
AND THE BEST MIXING POTENTIAL HERE THIS EVENING. IN ADDITION...ANY
SHOWERS OR THUNDERSTORMS COULD ALSO PRODUCE STRONGER WIND GUSTS.
&&
.AVIATION...
CIGS SHOULD START GOING DOWN TO MVFR CONDS BETWEEN 00Z TO 03Z AT
DVL AND GFK...AND THEN DETERIORATE FROM WEST TO EAST AT
FAR...TVF...AND BJI AFT 04Z. SHOULD SEE POST FRONTAL RAIN SHOWERS
AFT MID EVENING IN NORTH DAKOTA AND AFT MIDNIGHT IN MINNESOTA.
EXPECT WINDS TO SHIFT AROUND A LOT AT GFK AND TVF THIS
AFTERNOON...AS THE CENTER OF THE LOW MOVES THROUGH...THEN BECOME
PREDOMINANTLY NORTHERLY BY LATE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 230 PM CDT THU APR 23 2009/
DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES PCPN
CHANCES/PHASE.
MODELS IN PRETTY CLOSE AGREEMENT THROUGH PERIOD AND WILL USE BLEND
FOR FORECAST.
COLD FRONT LIKELY TO BE BISECTING FA FROM NE TO SW AT 00Z.
CONVECTIVE PARAMETERS STILL SHOWING SOME POTENTIAL FOR ELEVATED T
MAINLY BEHIND BOUNDARY AS CIN WEAKEST ABOVE 850MB. INVERTED V
SIGNATURE FROM SOUNDINGS SHOWING MAYBE BETTER POTENTIAL FOR WIND VS
HAIL WITH ANY STORMS THAT DO GET GOING. BETTER PCPN POTENTIAL LOOKS
TO BE FARTHER BEHIND BOUNDARY IN RIBBON OF FRONTOGENETIC FORCING
AIDED BY RIGHT ENTRANCE REGION OF UPPER JET MAXIMA IN MB. COULD SEE
SOME MINOR ACCUMULATIONS AFT MIDNIGHT AS COLUMN COOLS HOWEVER WARM
GROUND WILL LIMIT ACCUMULATIONS. PCPN BAND WILL SHIFT GRADUALLY EAST
AND SAG SOUTHWARD AND WEAKEN TOWARDS MORNING AS JET
STREAK EXITS TO THE EAST.
COULD SEE A BREAK IN MORE STEADY PCPN FRIDAY AS GFS SHOWS GRADUAL
DRYING THROUGH THE COLUMN FROM NW-SE DURING DAY. WILL MAINTAIN POPS
HOWEVER AS BANDS OF FRONTOGENETIC FORCING CONTINUE TO DROP THROUGH
FA.
NEXT SHORTWAVE TO LIFT THROUGH BROAD SW FLOW ALOFT FRIDAY NIGHT.
COUPLED WITH FRONTOGENETIC FORCING FAVORED PCPN AREA WILL SHIFT TO
SOUTHERN FA. AS BAROCLINIC ZONE CONTINUES TO DROP SOUTH FEEL HEAVIER
PCPN WILL SHIFT SOUTH OF FA. STILL SOME POTENTIAL FOR MINOR
ACCUMULATIONS ACROSS SOUTHERN FA HOWEVER AGAIN WITH WARM GROUND AND
LACK OF ENHANCED SNOW BURSTS FEEL ACCUMULATIONS MINIMAL.
COULD STILL SOME AM PCPN ACROSS S-SE FA SATURDAY OTHERWISE HIGH
PRESSURE BUILDS IN AND COLUMN CONTINUES TO DRY SO HAVE CUT POPS AND
LATER SHIFTS MAY BE ABLE TO CUT MORE. WITH SOME SOLAR POTENTIAL
TEMPERATURES MAY RECOVER SOMEWHAT BUT STILL REMAIN WELL BLO AVERAGE.
MODELS NOW BRINGING STRONGER SHORTWAVE ENERGY FARTHER NORTH IN FA
SUNDAY. THIS PERIOD HAS HAD THE MOST INCONSISTENCY AND WITH LOW
CONFIDENCE WILL KEEP POPS AS IS. WITH TEMPERATURES GREATLY AFFECTED
BY CLOUD TRENDS WILL ALSO KEEP WITH PERSISTENCE.
LONG TERM... /THU NIGHT THROUGH SUN/
NOT A LOT OF AGREEMENT AMONGST THE MID TO LONG RANGE MODELS THIS
FORECAST...AND HPC IS USING A BLEND OF NEARLY EVERY MODEL POSSIBLE
FOR THE LONG RANGE. OVERALL...IT LOOKS LIKE WE MAY GET A SYSTEM MOVE
THROUGH THE CENTRAL PLAINS IN THE DAY 6 TO DAY 7 TIMEFRAME...WITH THE
BEST THREAT OF PRECIPITATION BEING ACROSS THE SOUTH. THE ECMWF IS
SHOWING MORE QPFS NEAR DAY 7...WITH A GOOD SWATH OF MOISTURE COMING
ACROSS JUST BEYOND THE PERIOD (DAY 8 INTO DAY 9). HOWEVER...NOT TOO
CONCERNED ATTM DUE TO THE LARGE INCONSISTENCIES AMONGST THE MODELS.
BEST CONFIDENCE FOR ANY REAL THREAT IS WED INTO WED NIGHT...AND SFC
TEMPS DO INDICATE A POTENTIAL FOR SNOW IN THE NORTH ALTHOUGH THERE
WOULD BE NO ACCUMULATION AS TEMPS CLIMB INTO THE 40S IN THE AFTN.
FOR MAX TEMPS...DID SHAVE OFF THREE OR FOUR DEGREES MOST DAYS AS THE
MODELS HAVE BEEN WARM OF RECENT...AND LOOKING FOR SOME CLOUD COVER
AND NORTHEAST TO EAST WINDS FROM DAY 5 ON...MUCH LIKE WE SAW EARLIER
THIS WEEK WHEN WE WERE A GOOD 3 TO 7 DEG TOO WARM.
&&
HYDRO...LITTLE CHANGE IN OVERALL CONDITIONS AS FAR AS RIVER AND
OVERLAND FLOODING ISSUES. SHEYENNE...RED AND PEMBINA RIVERS SHOWING
HIGHEST FLOWS WITH REMAINING TRIBS CONTINUING TO FALL.
FIRE WEATHER...MARGINAL RED FLAG CONDITIONS WILL CONTINUE ACROSS SE
FA AND IMPROVE QUICKLY EARLY EVENING AS WINDS DIMINISH AS FROPA
APPROACHES. RH RECOVERS IN WAKE OF FROPA ALTHOUGH THERE WILL BE
GUSTY NORTH WINDS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 4 AM CDT FRIDAY FOR NDZ038-039-049-052-053.
WIND ADVISORY UNTIL 4 AM CDT FRIDAY FOR NDZ006>008-014>016-024-
026>030-054.
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ024-027-028-
030>032-040.
WIND ADVISORY UNTIL 4 AM CDT FRIDAY FOR MNZ003-027-029-030-040.
WIND ADVISORY UNTIL 4 AM CDT FRIDAY FOR MNZ001-002-004-007.
&&
DKHazardous weather outlook, Apr 23, 10:14 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1014 AM CDT THU APR 23 2009 MNZ001>009-013>017-022-023-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-241515- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-WILKIN-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 1014 AM CDT THU APR 23 2009 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE MOST LIKELY SOUTH AND EAST OF A LINE ROUGHLY FROM ROSEAU MINNESOTA TO VALLEY CITY NORTH DAKOTA. THE THUNDERSTORMS WILL BE MOST LIKELY TO DEVELOP AFTER 5 PM AND SHOULD SETTLE DOWN AFTER 9 PM. IF STORMS DEVELOP THEY COULD PRODUCE LARGE HAIL AND SOME DAMAGING WINDS. WARM AND MARGINALLY UNSTABLE AIR WILL MOVE INTO THE NORTHERN PLAINS TODAY. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE THE THUNDERSTORMS. ALSO GUSTY NORTH WINDS ARE EXPECTED AFTER FRONTAL PASSAGE. WINDS MAY GUST UP TO 30 TO 35 MPH. RIVER AND OVERLAND FLOODING CONTINUES...ESPECIALLY ACROSS THE DEVILS LAKE...SHEYENNE AND PEMBINA RIVER BASINS. SEE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ024-027-028-030>032-040-241515- HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT- 1014 AM CDT THU APR 23 2009 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTH WINDS...WARM TEMPERATURES AND LOW HUMIDITIES WILL COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING. HUMIDITIES WILL RECOVER AS TEMPERATURES COOL BEHIND THE FRONT HOWEVER GUSTY NORTHWEST WINDS TO 30 MPH WILL DEVELOP FOLLOWING FRONTAL PASSAGE. ISOLATED THUNDERSTORMS MAY BE POSSIBLE ALONG THE FRONT AND AN ISOLATED STORM COULD BECOME STRONG PRODUCING HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 9:28 AM CDT | Red Flag Warning | FGF | Becker, Grant, Hubbard, Otter Tail, Wadena | 10 hr |
| Apr 23, 6:10 PM CDT | Special Weather Statement | FGF | Sargent | 35 min |
Nearby
Wind Advisories in North Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.